Acute Interstitial Nephritis ( Ain )

731 Words3 Pages
Acute interstitial nephritis (AIN) is defined as renal injury with an abrupt decline in renal function due to inflammatory infiltrate and edema of the kidney interstitium.1 Throughout several retrospective studies, it is reported that a majority (70-90%) of AIN cases are drug-induced and 30-49% of these cases are due to antibiotics.2-5 The proposed mechanism of drug-induced AIN is a cell-mediated immunity and hypersensitivity response.3,6-9 This mechanism is further substantiated by multiple studies reporting patient re-exposure to the offending or closely related agent causing recurrent interstitial nephritis. 3,6-9 Therefore, available evidence suggests that re-exposure to a closely related beta lactam is likely to cause recurrence of interstitial nephritis. Drug-induced AIN has a variable clinical presentation that is oligosymptomatic and may exhibit extrarenal signs and symptoms of fever, rash, peripheral eosinophilia, and pyuria. 2,7,10 Fever occurs on average in 30% of patients, eosinophilia in up to 80% (especially in beta lactam induced AIN), and rash in 15-50% of all patients diagnosed with drug-induced AIN.2,7,10 It is important to note that these symptoms are not specific for drug-induced AIN and absence of some symptoms in conjunction with kidney injury should not exclude AIN as a potential cause. Clinicians should suspect drug-induced AIN in patients with sudden renal impairment (increased levels of blood urea nitrogen (BUN) and serum creatinine (SCr) and/or decrease in urine output) with mild proteinuria, flank pain, and no edema. 7,10 On average, patients usually develop AIN 7-10 days after drug exposure.7,10 The increase in BUN and SCr should be correlated with initiation of the offending agent and should decrease... ... middle of paper ... ... a prospective multi-center (in order to increase the amount of patients included) study with patients who have developed drug-induced AIN and evaluate subsequent exposure to similar or other AIN inducing medications would immensely help establish the incidence and outcome of drug-induced AIN recurrence. In conclusion, currently available evidence does suggest that exposure to a closely related beta lactam should be avoided if possible and carefully monitored for hypersensitivity and kidney injury if not possible. It would also be a reasonable suggestion to closely monitor kidney function in any patient with history of AIN when initiating potential offending agents. A table of drugs associated with causing AIN7 and a drug-induced AIN treatment algorithm11 have been included for completeness of drug information. Please let me know if there are any further questions.

More about Acute Interstitial Nephritis ( Ain )

Open Document